Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 163, NWS Sioux Falls, SD

August 18, 2016Lincoln County, Lyon County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 18, 2016, 12:51 PM CDT for Lincoln County, Lyon County, Minnesota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2016, 12:51 PM CDT (17:51 UTC)
Expired
Aug 18, 2016, 1:30 PM CDT
In force
39 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lincoln County, MN, Lyon County, MN

The radar

The Sioux Falls radar (KFSD), 116 km from the middle of the area, began a volume at 17:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 5.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1165 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

792 
WUUS53 KFSD 181751
SVRFSD
MNC081-083-181830-
/O.NEW.KFSD.SV.W.0163.160818T1751Z-160818T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1251 PM CDT THU AUG 18 2016

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LINCOLN COUNTY IN SOUTHWESTERN MINNESOTA...
  CENTRAL LYON COUNTY IN SOUTHWESTERN MINNESOTA...

* UNTIL 130 PM CDT

* AT 1251 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ARCO...OR
  24 MILES EAST OF BROOKINGS...MOVING NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  IVANHOE AND ARCO AROUND 105 PM CDT. 
  MINNEOTA...GHENT AND TAUNTON AROUND 130 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE LYND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4457 9580 4438 9560 4426 9637 4438 9642
      4463 9603 4463 9598
TIME...MOT...LOC 1751Z 237DEG 24KT 4438 9631 

HAIL...1.00IN
WIND...60MPH
 
$$

DUX
2 follow-up statements
893 
WWUS53 KFSD 181803
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
103 PM CDT THU AUG 18 2016

MNC081-083-181830-
/O.CON.KFSD.SV.W.0163.000000T0000Z-160818T1830Z/
LINCOLN MN-LYON MN-
103 PM CDT THU AUG 18 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR EAST CENTRAL LINCOLN AND CENTRAL LYON COUNTIES...

AT 103 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ARCO...OR 19
MILES WEST OF MARSHALL...MOVING NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  CAMDEN STATE PARK AROUND 125 PM CDT. 
  MARSHALL...MINNEOTA AND GHENT AROUND 130 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE LYND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4457 9580 4438 9560 4431 9629 4440 9630
      4450 9610 4461 9592
TIME...MOT...LOC 1803Z 246DEG 25KT 4440 9618 

HAIL...1.00IN
WIND...60MPH
 
$$

DUX
046 
WWUS53 KFSD 181827
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
127 PM CDT THU AUG 18 2016

MNC081-083-181837-
/O.EXP.KFSD.SV.W.0163.000000T0000Z-160818T1830Z/
LINCOLN MN-LYON MN-
127 PM CDT THU AUG 18 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LINCOLN AND
CENTRAL LYON COUNTIES WILL EXPIRE AT 130 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL
HAIL UP TO THE SIZE OF NICKELS IS STILL POSSIBLE WITH THIS
THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
SIOUX FALLS.

LAT...LON 4457 9580 4438 9560 4431 9629 4440 9630
      4450 9610 4461 9592
TIME...MOT...LOC 1825Z 237DEG 24KT 4440 9618 

$$

DUX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 12:25 PM CDT, 26 minutes earlier.

Area forecast discussion, Aug 18, 12:25 PM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1225 PM CDT THU AUG 18 2016

.SHORT TERM...(Today and Tonight)
Issued at 411 AM CDT Thu Aug 18 2016

Unsettled weather expected today and tonight across the region.
Isolated to scattered high based thunderstorms will continue through
around daybreak as elevated boundary shifts through the area. Storms
will mainly be found north of I90 with only isolated chance to the
south. These storms will be relatively weak, remaining below severe
limits. Warming aloft will help shut off the convection by mid to
late morning.

This afternoon, an advancing upper level trough digs across the
northern Plains, while a cold front drops across southeast South
Dakota. Strong surface heating along with moderate instability ahead
of the front will allow thunderstorms to become likely late
afternoon through the evening hours, mainly across south central SD
into west central Minnesota. Thunderstorm chances taper off rapidly
to the southeast of this region, with only isolated chances in
northeast NE, northwest IA, and far southeast SD. While MLCAPE
values increase to around 2000 j/kg and lapse rates increase in the
area of greatest thunderstorm chances, shear is quite a bit more
marginal for severe storm support. Cannot rule out a few severe
storms in the late afternoon and evening with hail to the size of
ping pong balls and gusts to 65 mph. Main severe threat will be in
the highway 14 corridor, and extending into south central SD.
Frontal boundary hangs up over the area overnight. Scattered showers
and thunderstorms will persist in the same general area, but the
severe threat will likely wane after the early morning hours.

Highs today will reach the upper 80s to mid 90s, with lows in the
lower to mid 60s.

.LONG TERM...(Friday through Wednesday)
Issued at 411 AM CDT Thu Aug 18 2016

Strong front will continue to work through the area on Friday
morning.  As the front moves through the area, 850 hpa temps will
fall from around 20C into the mid teens.  With the cooler air mass
moving in, extensive cloud cover, and scattered showers on Friday,
will be a hard time for temperatures to recover.  In fact, could see
temperatures fairly steady throughout the daytime hours. Based on
the thermal structure, it appears that limited heating into the
upper 60s will result in showers/isolated thunderstorms developing.
Once the upper trough shifts through the area on Friday night, the
precipitation chances appear to decrease.  Discounted the NAM
solution as it continues to be slower than other solutions.

Could see some scattered showers develop Saturday afternoon mainly
across southwest Minnesota into northwest Iowa due to a cold pocket
from 850-700 mb. With 850 hpa temperatures around 10C, it will be a
struggle to get temperatures to 70.

Really wasn't all that confident in cloud cover Saturday night.
Models suggest some lingering moisture, but if skies clear, would be
a great radiational night. Nam suggests the potential for fog,
especially in the east while the gfs is much drier.  For now, left
the mention out of forecast.

Expect a nice warming trend into the middle of next week.  Still
appears as though a 30-35 knot low level jet develops east of the
James River Valley Tuesday night and have focused highest pops east.
Cold front moves through the area on Wednesday with a chance of
mainly afternoon and evening thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1221 PM CDT Thu Aug 18 2016

Convection chances are the biggest aviation concern over the
upcoming 24 hours. Early this afternoon, a frontal boundary
remains stretched across the CWA from just west of Huron southeast
into northwestern Iowa. Considerable cloud cover has limited
overall instability along the boundary.

Best chances for convection will be in the Missouri River valley
later this evening in the post-frontal environment and then in a
narrow corridor along the frontal boundary northeast of Sioux
Falls. With low confidence on storm placement later this evening
and tonight, will limit verbiage in TAF to VCTS, with focus in TAF
after the front passes later tonight.

A brief break from rain may be possible around daybreak and
through mid-morning, but there may also be increased risks of MVFR
ceilings. Rain chances will again increase towards the very end of
the valid TAF period.

&&

.FSD Watches/Warnings/Advisories...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...
LONG TERM...BT
AVIATION...Dux
Hazardous weather outlook, Aug 18, 5:38 AM CDT, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
538 AM CDT THU AUG 18 2016

MNZ071-072-080-081-097-SDZ038>040-052>061-191045-
LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-PIPESTONE-BEADLE-KINGSBURY-
BROOKINGS-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-
HANSON-MCCOOK-
538 AM CDT THU AUG 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA...
SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH MID MORNING.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE. ADDITIONAL STORMS WILL
BE POSSIBLE THIS EVENING. SOME OF THESE STORMS MAY BE SEVERE
PRODUCING HAIL TO THE SIZE OF PING PONG BALLS AND WIND GUST TO 65
MPH. THE GREATEST LIKELIHOOD FOR THESE STORMS WILL BE NORTH OF
INTERSTATE 90 ALONG THE HIGHWAY 14 CORRIDOR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY. THESE STORMS
ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE AFTER 7 PM.

IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014-
SDZ050-062>071-191045-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-NOBLES-JACKSON-ROCK-DIXON-DAKOTA-GREGORY-
MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD-
BON HOMME-YANKTON-CLAY SD-UNION-
538 AM CDT THU AUG 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST
NEBRASKA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THIS EVENING INTO THE OVERNIGHT. A
FEW STORMS MAY BE SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY. A FEW
THUNDERSTORMS MAY BE SEVERE SOUTH OF HIGHWAY 60 IN NORTHWEST IOWA
PRODUCING LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE AFTER 9 PM.

In the hours before

Local storm report, Aug 18, 9:25 AM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
925 AM CDT THU AUG 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             GAYVILLE                42.89N 97.17W
08/16/2016  E1.50 INCH       YANKTON            SD   TRAINED SPOTTER

            DELAYED REPORT FROM PREVIOUS EVENT.

&&

NWS SIOUX FALLS SD
IRIS SYSTEM

Nearby

Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.